Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Lake Charles, LA

May 22, 20224 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at May 22, 2022, 3:55 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2022, 3:55 AM CDT (08:55 UTC)
Expired
May 22, 2022, 6:45 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 83 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3849 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3849 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WGUS54 KLCH 220855
FFWLCH
TXC199-241-351-457-221145-
/O.NEW.KLCH.FF.W.0013.220522T0855Z-220522T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
355 AM CDT Sun May 22 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Hardin County in southeastern Texas...
  Jasper County in southeastern Texas...
  Newton County in southeastern Texas...
  Tyler County in southeastern Texas...

* Until 645 AM CDT.

* At 355 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jasper, Woodville, Newton, Kirbyville, Colmesneil, Town Bluff, 
  Ebenezer, Rockland, Burkeville, Warren, Toledo Bend Dam, 
  Browndell, Magnolia Springs, Roganville, Mt. Union, Harrisburg, 
  Spurger, Jamestown, Farrsville and Mayflower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3116 9391 3117 9359 3118 9353 3116 9355
      3111 9354 3109 9356 3107 9353 3102 9352
      3100 9358 3097 9357 3094 9353 3089 9357
      3083 9355 3064 9388 3051 9396 3046 9411
      3065 9418 3060 9450 3106 9457 3103 9447

FLASH FLOOD...RADAR INDICATED

$$

Calhoun

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 22, 12:10 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 22, 12:10 AM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1210 AM CDT Sun May 22 2022

.DISCUSSION...

For the 05/22/2022 0600 UTC TAF package.

&&

.AVIATION...
VFR is prevailing all but KBPT, where MVFR CIGS have persisted
through the evening. Main challenge is timing showers and
thunderstorms, and confidence in this regard is not high.
Attempted to reconcile radar trends and varying solutions offered
by short range guidance, with the general idea being best
prospects for TSTM impacts will be during the morning hours on
SUN. Should this pan out, then the afternoon will likely be
relatively quiet

13

&&

.PREV DISCUSSION... /issued 1032 PM CDT Sat May 21 2022/

DISCUSSION...
An eastward moving outflow boundary continues to trigger isolated
showers and thunderstorms across coastal southwest/south central
LA and the adjacent Gulf waters. Rest of the area remains quiet
for now, though that is expected to change during the overnight
period into early SUN as one or more convective clusters pushes
in ahead of and/or along an approaching frontal boundary. Updated
grids based on latest observational trends and short range
guidance, though there is a fair amount of uncertainty/spread
surrounding exactly how convection will evolve overnight.

13

PREV DISCUSSION... /issued 627 PM CDT Sat May 21 2022/

DISCUSSION...

For the 05/22/2022 0000 UTC TAF package.

AVIATION...
Showers and storms will be possible through the period which may
produce periods of MVFR or lower ceilings and vis. MVFR ceilings
will become predominate during the evening and remain in place
through sunrise. Winds may be erratic near storms, however
southeast winds will generally back northeast during the period
while remaining gusty.

05

PREV DISCUSSION... /issued 413 PM CDT Sat May 21 2022/

SHORT TERM [Tonight through Monday]...
A weak front is slowly moving through central Texas this afternoon
producing some storm activity ahead of the front while storms are
also developing in eastern Louisiana. All of this activity is
moving to the north and northeast. Tonight will see increasing
clouds with shower and tstm actvty developing across cntrl
Louisiana. The storms will move to the northeast while the area of
storms sags to the southeast. The boundary will become stalled
tomorrow and lose most of it's identity but enough will remain to
be the focus for storms initialization. Further support will come
in the way of the upper level trof and the fact precip water will
be running around 1.8 to 1.9 inches through the column. There is
a marginal chance that a few storm may become severe as CAPE
value's are projected to range around 1800 to 2200 j/kg. The main
threat will be winds and hail.

Afternoon temperatures tomorrow will only climb into the mid 80s
with the chance for storms beginning in the morning and
continuing into the afternoon hours.

19

LONG TERM [Tuesday through Saturday]...

A few more days of wet, disturbed weather can be expected as we
head into the long term period, followed by a return to dry and
more seasonal weather by the end of the period. On Tuesday, a warm
front will be lifting north out of the region, while aloft the
forecast area will be on the eastern periphery of a deepening trof
over the Rockies/Plains. As the warm front lifts north, plentiful
moisture will be left behind, with forecast soundings depicting
PWATs around 1.5-1.80 in. The nearby front along with the upper
trof will be able to tap into this available moisture resulting
in widespread showers and thunderstorms on Tuesday. Chances look
greatest through the daytime hours, but some showers will likely
linger overnight as well, especially further north closer to the
front.

Moving into the mid-week, upper trof continues to amplify and
eventually slide eastward Wed into Thu. This will allow the warm
front to continue its northward progression, while the associated
cold front will slide across TX and into the forecast area late
Wed/early Thu. Elevated rain chances continue through this period,
before finally tapering off through the day Thu as the boundary
slides through and brings a drier airmass with it.  High pressure
builds overhead as we head into the weekend, bringing about another
period of dry weather for the end of the period.

Temperature wise, widespread showers and cloud cover will hold
daytime highs in the low to mid 80s Tue-Thu. By the end of the week,
temps begin to gradually creep back into the upper 80s, as more
sunshine allows for a slow warming trend.

17

MARINE...

Elevated southerly winds are expected to last through the weekend
as high pressure remains east of the area and a series of low
pressure systems slip across the Great Plains, maintaining a
tighter pressure gradient over the northwestern Gulf of Mexico.
Precipitation chances return later tonight with the approach and
passage of a frontal system. After a brief shift to a more
easterly wind direction behind the boundary, onshore flow is
expected to re-develop as the front lifts back onshore.

19

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 8 AM CDT this morning for
     GMZ452-455-470-472-475.

&&
Hazardous weather outlook, May 21, 3:23 PM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
323 PM CDT Sat May 21 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-222030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
323 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Showers and thunderstorms, a few could be severe late tonight into
tomorrow morning, ahead of a weak frontal boundary.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Look for showers and thunderstorms on Sunday and through the coming
week as the frontal boundary is expected to stall for several days
over the region. This will give the region a much needed shot at some
rains which have been lacking as of late.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-222030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
323 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Winds are expected to remain elevated tonight with seas around three
to four feet in the coastal waters.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Look for the chance of storms over the coastal waters through the up
coming week and the winds to remain elevated and seas from three to
five feet. No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:18 AM CDTSpecial Weather StatementLCHOrange27 min
May 22, 4:53 AM CDTSpecial Weather StatementLCHJefferson, Orange67 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.